Regardless of whether use comes from following a doctor’s prescription or by a more recreational pursuit, opiates are medications that people frequently abuse. Developed originally for the relief of severe and chronic pain, the side effects of opiates can be rather unpredictable and dangerous.
Opiate Side Effects that May Occur
Let’s consider some of the side effects that may result from opiate (alias, opioid) use:
Recommended for You:
- See Article: What should I do if I want to get clean?
Itchiness – This common side effect of opiate use and abuse is particularly uncomfortable and worrisome to people who do not expect the possibility of this reaction to the drug. Though many people associate itching with allergic reactions, this is not necessarily the case with opiates. These drugs release a certain chemical in the body called histamine; in the case of opiate abuse, histamine can create an intense itch. This side effect occurs more often in people who inject the drug rather than take it orally.
More Difficult Bowel Movements – Many opiate users also find that their normal bowel patterns are affected by these drugs. This occurs because opiates plug into certain receptors that regulate bowel movement. By slowing these movements, feces remain in the intestines for a longer period of time. This allows more water to be absorbed from the feces. A harder stool that is difficult to pass oftentimes results. Opiate users can prevent constipation by applying some dietary and lifestyle changes: increasing dietary fiber and exercising regularly. Healthcare providers should explain all of this to their patients before writing an opiate prescription. However, people who obtain opiates illegally would likely not receive this valuable forewarning.
Things to Consider
Hallucinations – Because opiates mainly affect the brain, certain psychological side effects are possible. For instance, hallucinations – false perceptions of one’s environment – might occur. There are many types of hallucinations, although opiate users most often experience the visual type. This side effect is fairly uncommon with opiates; however, with high doses, it is much more likely to occur. Those who develop hallucinations while taking opiates should consider speaking with their healthcare provider about switching to a different painkiller.
Delirium – Incorrectly considered by many to be synonymous with hallucinations, delirium is a very different psychological condition. While hallucinations involve false sensory perceptions, delirium is a sudden state of confusion and disorientation. Though delirium may occur from taking opiates, it is more often found to be a side effect of discontinuing the drug. A person that has used opiates for an extended period of time may experience delirium if she suddenly stops taking the drug. Furthermore, elderly individuals are more susceptible to opiate-induced delirium.1
Recommended for You:
- See Article: How to manage withdrawal symptoms.
Practical Steps for Controlling Opiate’s Effects
Opiate use, abuse and addiction can lead to a variety of side effects, so addiction treatment is essential for an opiate user’s safety. If you or a loved one suffers from opiate addiction or other drug or mental condition, we invite you to call our 24/7 toll-free line. When you do, one of our coordinators will answer any questions you have about opiates, its side effects, addiction and various effective treatment options. Turning to a highly respected treatment provider for help is the first step toward a healthier, happier life.
1 “Opiates and Elderly: Use and Side Effects”, National Center for Biotechnology Information, http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2546472/ , (June 3, 2008).